Minnesota, 2007

Drought in Minnesota, February 13 to 28, 2007

February 13 to 28, 2007 · NWS FGF · 2 events in 2 counties and zones

S. Drought Monitor).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A lack of rainfall over the summer and fall of 2006, and a lack of snowfall through the early winter of 2006-07, resulted in several counties across northwest Minnesota being put in a D2 (severe) drought designation (per the U.S. Drought Monitor). Kittson and West Marshall counties were added to the D2 category on February 13, and remained there for the rest of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 13, 2:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 13, 2:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CST TUE FEB 13 2007

FORECAST CHALLENGE CONCERNS INITIAL HEADLINES AND FUTURE CLOUD
TRENDS/TEMPERATURES.

MAIN MODEL DIFFERENCES INVOLVE TIMING OF FRIDAY SHORT WAVE WITH GFS
QUICKEST IN BRINGING FEATURE THROUGH FA. GFS HANDLING CURRENT SYSTEM
BETTER AND CONTINUES TO INITIALIZE BEST WITH SURFACE
FEATURES...THERMAL AND MOISTURE PROFILES SO WILL USE FOR DETAILS IN
SHORT TERM.

WEAK RADAR RETURNS CONTINUE ACROSS FAR SOUTHERN FA UNFORTUNATELY IN
DATA SPARSE AREA. BWP CLOSEST TO THIS AREA AND SHOWING 10 MILE VSBY
SO IF ANY SNOW OCCURING LIKELY FLURRIES OR MINIMAL ACCUMULATIONS.
WILL MONITOR TRENDS FOR ANY AM MENTION.

BIG TEMPERATURE SPREAD ACROSS FA SIMILAR TO LAST NIGHT BASED MAINLY
ON CLOUD COVER. CLEARING LINE SLOWLY SAGGING SOUTH CURRENTLY THROUGH
A DVL-GFK-FSE LINE. MORE SOLAR EXPECTED FROM N-S TODAY HOWEVER WILL
BE STARTING OUT COLDER AND WITH WEAK COLD ADVECTION CONTINUING
TEMPERATURES WILL REMAIN BLO ZERO. EXCEPTION WILL BE OVER FAR SE FA
WITH LACK OF SNOW COVER AND WOODED AREAS OVER FAR EAST WHICH HEAT
OUT A LITTLE BETTER IN THE TREES.

WIND CHILLS ALSO A CONCERN EARLY THIS AM AS WINDS CONTINUE IN THE
10-15 MPH RANGE AND WCHILLS CURRENTLY IN 25-30 BELOW RANGE. CURRENT
ADVISORY RUNS UNTIL 10AM WILL KEEP HEADLINES GOING.

COLD SURFACE HIGH SETTLES IN OVER FA TONIGHT. MAIN CONCERN IS
POTENTIAL CLOUD COVER. MID LEVEL SHEAR AXIS SWINGS THROUGH
OVERNIGHT. BOTH NAM AND GFS CONSISTENT IN BRINGING BAND OF HIGHER RH
THROUGH AREA OVERNIGHT AND CURRENTLY CLOUD COVER DOES EXIST OVER
CENTRAL MB AND SASK. FOR THIS REASON WILL NOT DROP TEMPERATURES MUCH
FARTHER THAN CURRENT FORECAST HOWEVER IF CLOUDS DO NOT PAN OUT
TEMPERATURES WILL BE QUITE A BIT COLDER.

HIGH REMAINS OVER FA WEDNESDAY FOR ANOTHER COLD DAY. LITTLE MIXING
EXPECTED RELYING ON MID FEB SOLAR FOR TEMPERATURE RECOVERY.
DEPENDING ON HOW COLD WE START OUT WILL STILL STRUGGLE TO GET ABOVE
ZERO.

WARM ADVECTION BEGINS WEDNESDAY NIGHT. WILL LIKELY SEE QUICK
TEMPERATURE DROP EARLY THEN STEADY OFF AS MODEST MIXING BEGINS. WILL
STAY ON LOW SIDE OF NUMERICAL GUIDANCE WHICH HAS BEEN TRENDING TOO
WARM.

TEMPERATURE MODERATION BEGINS THURSDAY WITH CONTINUED WARM ADVECTION
AND INCREASED MIXING HOWEVER READINGS WILL LIKELY STILL REMAIN BLO
AVERAGE.

WITH MODEL DIFFERENCES LATE IN THE WORK WEEK WITH APPROACHING SHORT
WAVE WILL NOT MAKE ANY SWEEPING CHANGES TO CURRENT FORECAST. WILL
BACK TIMING SLIGHTLY AND EXPAND LOW POPS LATER IN DAY BASED ON GFS
TIMING.

&&
.AVIATION...VFR CIGS WILL SCATTER OUT FROM N-S DURING DAY WITH MOST
AREAS SEEING SOLAR BY AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR NDZ028>030-
     038-039-049-052-053.

MN...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR MNZ002-003-
     022>024-027>032-040.

&&

VOELKER
Hazardous weather outlook, Feb 12, 6:10 AM CST, 23 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
610 AM CST MON FEB 12 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
610 AM CST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF LIGHT SNOW MAINLY THIS AFTERNOON AND TONIGHT
ALONG AND SOUTH OF INTERSTATE 94 WITH THE BEST CHANCES ALONG THE
NORTH DAKOTA...SOUTH DAKOTA...MINNESOTA BORDER AREA. ACCUMULATIONS
ARE EXPECTED TO RANGE AT OR BELOW AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Kittson

When
February 13, 6:00 AM CST to February 28, 11:59 PM CST
Where
Kittson forecast zone
Reported by
Other Federal Agency
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Drought, West Marshall

When
February 13, 6:00 AM CST to February 28, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15997, 15998.